Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 4, 2003, 2:52 AM CDT for Black Hawk County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 2:52 AM CDT (07:52 UTC)
- Expired
- Jul 4, 2003, 3:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040752 SVRDMX IAC013-040845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 251 AM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA THIS INCLUDES THE CITY OF WATERLOO * UNTIL 345 AM CDT * AT 246 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CEDAR FALLS...OR ABOUT 20 MILES NORTHWEST OF WATERLOO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WATERLOO MUNICIPAL AIRPORT AROUND 310 AM... 6 MILES NORTH OF WATERLOO AROUND 315 AM... 5 MILES NORTH OF RAYMOND AROUND 325 AM AND NEAR DUNKERTON AROUND 330 AM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THIS STORM HAS A HISTORY OF WIND DAMAGE. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. LAT...LON 4263 9256 4245 9254 4246 9209 4263 9209 COGIL $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 AM CDT, 17 minutes earlier.
Area forecast discussion, Jul 4, 2:35 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 235 AM CDT FRI JUL 4 2003 FORECAST CONCERNS INCLUDE PRECIP TRENDS AND SVR POTENTIAL TODAY INTO THIS EVENING...ALONG WITH PROSPECTS OF HEAT ADVISORY COMPLICATED BY IMPACT OF CONVECTIVE OUTFLOW. BOWING MCS ROARING ACRS NRN IA ATTM WITH SIGNIFICANT DAMAGING WINDS. COMPLEX EXPECTED TO RIDE INSTABILITY AXIS ACRS NRN HALF OF IA. FLASH FLOODING WITH INITIAL MCS SHOULD BE PRECLUDED DUE TO SPEED OF MOVEMENT....BUT WL NEED TO WATCH AREAS THAT RECEIVE ADDITIONAL RAIN THIS MORNING. SRMS AND RADAR TRENDS SUGGEST CONVECTION CONTINUING OVER NORTH AND CENTRAL COUNTIES AFTER 12Z AND DIMINISHING THROUGH THE MORNING. I EXPECT REDEVELOPMENT LATE AFTERNOON IN CONVERGENCE AREA OVER WC COUNTIES...WITH CONVECTION AND POTENTIAL MCS PROGRESSING INTO CENTRAL AND SOUTHERN IA TONIGHT...AND A FEW SVR STORMS LATE AFTERNOON INTO TONIGHT POSSIBLE. ELEVATED CONVECTION COULD ALSO BE A CONCERN OVER NRN IA TONIGHT PER SPC DAY 1 OUTLOOK. AREAS SOUTH OF HIGHWAY 20 AND ALONG AND NORTH OF HIGHWAY 34 MOST FAVORED FOR ISOLATED FLASH FLOODING TONIGHT...PER COORDINATION WITH HPC. ATTENTION NOW TURNS TO CONSIDERATION OF HEAT ADVISORY FOR TODAY. MUCH OF CWA WILL MEET OVERNIGHT HEAT ADVISORY CRITERIA...SO THE QUESTION BECOMES HOW FAR NORTH WILL HOTTEST TEMPS REACH GIVEN OUTFLOW FROM MCS. WL LEAN TOWARD ETA MOS...WHICH POINTS TOWARD AREAS ALONG AND SOUTH OF ATLANTIC-INDIANOLA-OSKALOOSA LINE FOR HEAT INDICES AROUND 105 DEGREES THIS AFTERNOON. WILL ISSUE HEAD ADVISORY THROUGH EARLY EVENING FOR THIS AREA. LOOKING AHEAD TO SATURDAY...WL CONTINUE POPS SOUTHEAST DURING THE DAY...AND CENTRAL AND WEST SAT NIGHT IN RENEWED WAA. PRECIP CHCS CONTINUE INTO SUNDAY AS MAIN FRONT MOVES INTO THE STATE. IN THE EXTENDED PERIOD...POPS CONTINUE MON/TUE AS FRONT MOVES ACRS STATE AND STALLS TO THE SOUTH. NO CHANGES TO TEMPS...NEAR TO SLIGHTLY BELOW NORMAL. .DSM...HEAT ADVISORY THROUGH EARLY EVENING ALONG AND SOUTH OF AN ATLANTIC-INDIANOLA-OSKALOOSA LINE. KINNEY
Hazardous weather outlook, Jul 3, 5:57 AM CDT, 20 hours 55 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 557 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT TEMPERATURES THIS AFTERNOON IN THE MID 90S WILL COMBINE WITH DEWPOINTS AS HIGH AS THE MID 70S TO PRODUCE HEAT INDICES AROUND 105 DEGREES FOR SEVERAL HOURS...MAINLY ALONG AND WEST OF A LINE FROM STORM LAKE TO LAMONI. A COLD FRONT WILL MOVE INTO IOWA TONIGHT AND PROVIDE THE FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS. A FAST MOVING LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS NORTHERN IOWA LATE TONIGHT...WITH THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS A MODERATE RISK FOR SEVERE WEATHER NORTH OF HIGHWAY 20. THUNDERSTORMS COULD PRODUCE SEVERAL INCHES OF RAIN THURSDAY NIGHT INTO EARLY FRIDAY MORNING NORTH OF HIGHWAY 20...WITH THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING OVER THE NORTHERN HALF OF CENTRAL IOWA...WITH A CONTINUED THREAT FOR SEVERE STORMS AND HEAVY RAIN...DIMINISHING THROUGH THE COURSE OF THE MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED FROM MIDDAY FRIDAY INTO FRIDAY NIGHT AS THE COLD FRONT SAGS INTO SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE...MAINLY SOUTH OF HIGHWAY 30...WITH DAMAGING WINDS...ISOLATED LARGE HAIL...AND LOCALLY HEAVY RAIN. THIS SCENARIO...AND THE MOST FAVORED AREAS FOR SEVERE WEATHER AND FLASH FLOODING...COULD CHANGE DEPENDING ON HOW THE CONVECTION EVOLVES THURSDAY NIGHT AND EARLY FRIDAY...AND THOSE PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD STAY INFORMED WITH THE LATEST FORECASTS. ACTIVE WEATHER WILL RESUME LATE SATURDAY NIGHT THROUGH TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS CENTRAL IOWA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT INTO SUNDAY...AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH TO HIGHWAY 34. ACTIVATION IS POSSIBLE AGAIN FRIDAY OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KINNEY
In the hours before
Local storm report, Jul 4, 12:56 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM ESTHERVILLE IA 0 MPH TSTORM WIND
07/04/03 EMMET TREES AND POWER LINES DOWN
IN THE TOWN OF ESTHERVILLE.
SJTLocal storm report, Jul 4, 1:34 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0134 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 AM ALGONA IA 60 MPH TSTORM WIND
07/04/03 KOSSUTH
SJTSpecial weather statement, Jul 4, 2:17 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 217 AM CDT FRI JUL 4 2003 IAZ004-005-015-023-024-040900- ...SEVERE THUNDERSTORM WATCH #629 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... EMMET HUMBOLDT KOSSUTH PALO ALTO POCAHONTAS IAZ006-016-025-033>036-044>048-040900- ...SEVERE THUNDERSTORM WATCH #629 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE COUNTIES OF... BOONE CALHOUN CARROLL CRAWFORD GREENE HAMILTON HANCOCK SAC STORY WEBSTER WINNEBAGO WRIGHT MYERS
Local storm report, Jul 4, 2:22 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0222 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM MASON CITY IA 58 MPH TSTORM WIND
07/04/2003 CERRO GORDO
MYERSLocal storm report, Jul 4, 2:41 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0241 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM BELMOND IA WIND DAMAGE
07/04/03 WRIGHT 2 LARGE TREES DOWN 21/2 TO
3 FT IN DIAMETER. POWER
OUTAGES AT THE EAGLE GROVE
AIRPORT AND GOLDFIELD.
0145 AM 6 SE FOREST CITY IA 60 MPH TSTORM WIND
07/04/03 HANCOCK
0146 AM LAKE MILLS IA WIND DAMAGE
07/04/03 WINNEBAGO TREES DOWN IN LAKE MILLS.
0205 AM MANLEY NE 60 MPH TSTORM WIND
07/04/03 CASS
1237 AM 6 N RUTHVEN IA 65 MPH TSTORM WIND
07/04/03 PALO ALTO
1252 AM ESTHERVILLE IA 59 MPH TSTORM WIND
07/04/03 EMMET
0206 AM HAMPTON IA WIND DAMAGE
07/04/03 FRANKLIN LARGE TREE DOWN IN
HAMPTON.
SJTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:21 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 54 min |
| Jul 4, 12:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 51 min |
| Jul 4, 12:32 AM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 43 min |
| Jul 4, 12:54 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 61 min |
| Jul 4, 12:59 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 46 min |
| Jul 4, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 53 min |
| Jul 4, 1:43 AM CDT | Severe Thunderstorm Warning | DMX | Wright | 47 min |
| Jul 4, 1:48 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 42 min |
| Jul 4, 1:55 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 50 min |
| Jul 4, 2:17 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 43 min |
| Jul 4, 2:44 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.